Warfarin and Scuba Diving

Warfarin and Scuba Diving

I am a 73 year old man that smokes about 10 or 12 cigarettes a day has a DVT in the back of my left knee, I have just 12 week ago had a replacement left hip, I am on Warfarin 7 mg in week & 8 mg on Sunday, last year I acquired my Padi diving license for 12 mtr, this year later on I was going to go for my 18 mtr open water license.

Two weeks before my Op a doctor did a check on the blood clot, he seemed to think it was an old clot, he showed me on his laptop the difference between my good leg & bad leg, two weeks after the op he did a post op check and he thought the clot was going down slightly, again he showed my on the laptop and I could see a difference, I have requested from my hospital a re check of the clot and see what is happening.

Do you think I would be OK to dive or not, my health is very good, heart & lungs OK for my age, I have been told not to stop smoking but to cut down.

Eight years ago I had a abscess on my spine which has left me with pain in my toes but that is all.

10 Replies

  • Hi Slocketb, gosh I admire your drive in wanting to resume all you can, following both a hip replacement and a blood clot.. Did you get this clot post surgery? I'm interested in what the Doctor actually did to check the clot ...did you have a Doppler scan done?

  • 12 months before the hip I went to my gp with a swollen left calf and was sent to hospital for a check up, they were not to interested in the leg but did discover a gall stone, this was Easter 2015. I had been scuba diving the January before in Fuerteventura and got my license, after the gall stone was treated I was again checked and with a CT scan they found the clot. 8 years ago I had a abscess of the spine with a little damage to my nerves in the lumber reagon after they drained it I have permanent pain in both feet. but when diving I have no pain anywhere. I wanted to try scuba diving for many years but did not have the chance until we started to go to Fuerteventura for a short holiday in January for the past few years.

    I have had a good life, a test driver for many years driven at 208 mph, driven 243000 thousand miles in one year, flown a Tiger Moth & a Piper Chericee motor raced for 7 years, done many things, now at the age of 73 talking up scuba diving.


  • Don't know Bill - would have to ask a medic ( if they know) ..... keep active and enjoy :-)

  • Thanks. But I think the doctors do not know everything.

  • True - but I'm not sure that I would take medical advice on the forum as being totally 100% safe either .....

    My blood clot is on the brain but trying not to let it spook me out of doing everything I want to :-)

  • No a ULTRA SOUND SCAN that's how they found it, I went into hospital feeling very sick, I lost 2 St in 2 weeks, that's how they found the gall stone a floating stone so no real pain, then because of my bloated left calf they did a ultra sound scan & found the clot, a very young nurse did the test she started up on my chest & moved down, she was crawling all over me, (lovely) but she did a good job.

  • I am on wafarin for life as I have a mechanical aortic valve.

    I took up diving again 3 years ago aged 64 and go to a doctor every year for a medical certificate. This allows me too dive providing that I do NOT have to do any decompression stops. I am currently padi open water qualified which will allow me to dive to 18 metres.

    I am hoping to take the adcancellation open water course this year which will allow diving to 40 metres but only if I don't require a mandatory decompression stop.

    I am also looking to take the mixed gas qualification that will extend the amount of bottom time at deeper depths.

    Apparently the problem with warfarin is if you need to decompress but are not able to there is a chance of severe complications as small blood vessels may burst in the spine and due to the warfarin will not stop bleeding.

    If you want to dive again you MUST seek medical advice and get a doctor's certificate valid for 6 months. All diving facilities will ask you to sign a medical form stating that you are in good health. This is not a problem with the doctor's certificate without it you are putting yourself and your buddy diver at risk. You will also not be insured if anything did happen.

    Your local diving club should be able to advise you of a doctor that will perform the medical. Mine in Worcester cost £20.

  • Thanks I will do before I dive again , I do not want to kill myself or put my buddy in any trouble. Bill

  • This is a reply to my initial enquiry to diving with warfarin which reassured me before I started diving again. :-

    "Diving with warfarin does pose some risks. Bleeding from any source will be exacerbated if the blood is thinner than normal. Possible bleeding sources include coral cuts, nosebleeds, ruptured blood vessels in the ear (due to forceful or unsuccessful equalising), bruising around the soft tissues of the eyes (as a consequence of mask squeeze), and, in the case of spinal decompression sickness, spinal cord blood vessels.

    However I know plenty of divers who have dived perfectly happily on blood thinners (eg. warfarin), and aside from the bleeding hazard there don't seem to be any other issues to worry about. So provided you are cautious, careful to avoid over-exertion and forceful equalising, and keep depths and times conservative, then I don't think you need worry unduly.

    Kind regards

    Dr Oliver Firth MB BS BSc MRCGP

    Hyperbaric Physician

    Medical Director

    London Diving Chamber

    Hospital of St John & St Elizabeth

    60 Grove End Road

    St John's Wood

    London NW8 9NH

    Tel: +44 207 806 4028

    Fax: +44 207 806 4029


  • I'm surprised this well qualified doctor talks about 'blood thinners'. Does he not know it is anticoagulation and not 'blood thinning'?

You may also like...